Acute colchicine intoxication - Possible role of erythromycin administration

Y. Caraco, Chaim Putterman, R. Rahamimov, E. Ben-Chetrit

Research output: Contribution to journalArticle

46 Citations (Scopus)

Abstract

A 29-year-old patient with familial Mediterranean fever and amyloidosis involving the kidney, liver, and gastrointestinal tract received longterm colchicine, 1 mg daily. In the last year she developed diarrhea and abdominal pain, that coincided with toxic colchicine blood levels. After 2 weeks of oral erythromycin therapy she was hospitalized for acute, life threatening colchicine toxicity, with fever, diarrhea, abdominal pain, myalgia and lower extremity parasthesias and later convulsions and alopecia. Pancytopenia evolved into rebound leukocytosis, disturbed liver function and hypoglycemia. After a long stormy course she improved. Colchicine toxicity with combined liver and renal impairment and the role of erythromycin in her colchicine toxicity are discussed.

Original languageEnglish (US)
Pages (from-to)494-496
Number of pages3
JournalJournal of Rheumatology
Volume19
Issue number3
StatePublished - 1992
Externally publishedYes

Fingerprint

Colchicine
Erythromycin
Abdominal Pain
Diarrhea
Liver
Familial Amyloidosis
Familial Mediterranean Fever
Kidney
Pancytopenia
Poisons
Myalgia
Alopecia
Leukocytosis
Hypoglycemia
Gastrointestinal Tract
Lower Extremity
Seizures
Fever

Keywords

  • amyloidosis
  • colchicine toxicity
  • erythromycin
  • FMF

ASJC Scopus subject areas

  • Immunology
  • Rheumatology

Cite this

Acute colchicine intoxication - Possible role of erythromycin administration. / Caraco, Y.; Putterman, Chaim; Rahamimov, R.; Ben-Chetrit, E.

In: Journal of Rheumatology, Vol. 19, No. 3, 1992, p. 494-496.

Research output: Contribution to journalArticle

Caraco, Y, Putterman, C, Rahamimov, R & Ben-Chetrit, E 1992, 'Acute colchicine intoxication - Possible role of erythromycin administration', Journal of Rheumatology, vol. 19, no. 3, pp. 494-496.
Caraco, Y. ; Putterman, Chaim ; Rahamimov, R. ; Ben-Chetrit, E. / Acute colchicine intoxication - Possible role of erythromycin administration. In: Journal of Rheumatology. 1992 ; Vol. 19, No. 3. pp. 494-496.
@article{ac91c9cbf6cc4e3696cfd918dcf99732,
title = "Acute colchicine intoxication - Possible role of erythromycin administration",
abstract = "A 29-year-old patient with familial Mediterranean fever and amyloidosis involving the kidney, liver, and gastrointestinal tract received longterm colchicine, 1 mg daily. In the last year she developed diarrhea and abdominal pain, that coincided with toxic colchicine blood levels. After 2 weeks of oral erythromycin therapy she was hospitalized for acute, life threatening colchicine toxicity, with fever, diarrhea, abdominal pain, myalgia and lower extremity parasthesias and later convulsions and alopecia. Pancytopenia evolved into rebound leukocytosis, disturbed liver function and hypoglycemia. After a long stormy course she improved. Colchicine toxicity with combined liver and renal impairment and the role of erythromycin in her colchicine toxicity are discussed.",
keywords = "amyloidosis, colchicine toxicity, erythromycin, FMF",
author = "Y. Caraco and Chaim Putterman and R. Rahamimov and E. Ben-Chetrit",
year = "1992",
language = "English (US)",
volume = "19",
pages = "494--496",
journal = "Journal of Rheumatology",
issn = "0315-162X",
publisher = "Journal of Rheumatology",
number = "3",

}

TY - JOUR

T1 - Acute colchicine intoxication - Possible role of erythromycin administration

AU - Caraco, Y.

AU - Putterman, Chaim

AU - Rahamimov, R.

AU - Ben-Chetrit, E.

PY - 1992

Y1 - 1992

N2 - A 29-year-old patient with familial Mediterranean fever and amyloidosis involving the kidney, liver, and gastrointestinal tract received longterm colchicine, 1 mg daily. In the last year she developed diarrhea and abdominal pain, that coincided with toxic colchicine blood levels. After 2 weeks of oral erythromycin therapy she was hospitalized for acute, life threatening colchicine toxicity, with fever, diarrhea, abdominal pain, myalgia and lower extremity parasthesias and later convulsions and alopecia. Pancytopenia evolved into rebound leukocytosis, disturbed liver function and hypoglycemia. After a long stormy course she improved. Colchicine toxicity with combined liver and renal impairment and the role of erythromycin in her colchicine toxicity are discussed.

AB - A 29-year-old patient with familial Mediterranean fever and amyloidosis involving the kidney, liver, and gastrointestinal tract received longterm colchicine, 1 mg daily. In the last year she developed diarrhea and abdominal pain, that coincided with toxic colchicine blood levels. After 2 weeks of oral erythromycin therapy she was hospitalized for acute, life threatening colchicine toxicity, with fever, diarrhea, abdominal pain, myalgia and lower extremity parasthesias and later convulsions and alopecia. Pancytopenia evolved into rebound leukocytosis, disturbed liver function and hypoglycemia. After a long stormy course she improved. Colchicine toxicity with combined liver and renal impairment and the role of erythromycin in her colchicine toxicity are discussed.

KW - amyloidosis

KW - colchicine toxicity

KW - erythromycin

KW - FMF

UR - http://www.scopus.com/inward/record.url?scp=0026528557&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026528557&partnerID=8YFLogxK

M3 - Article

VL - 19

SP - 494

EP - 496

JO - Journal of Rheumatology

JF - Journal of Rheumatology

SN - 0315-162X

IS - 3

ER -